Washington, 2020Heavy Snow in Washington, January 12 to 13, 2020
January 12 to 13, 2020 · NWS OTX · 15 events in 2 counties and zones
A persistent area of low pressure along the boundary of a stalled Arctic front set the stage for another round of heavy snow accumulations over north Idaho and northeast Washington during the third week of January. Moist air feeding into the area of low pressure impacted primarily the Northeast Mountains zone where the low level wind flow was favorable for upslope enhancement.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent area of low pressure along the boundary of a stalled Arctic front set the stage for another round of heavy snow accumulations over north Idaho and northeast Washington during the third week of January. Moist air feeding into the area of low pressure impacted primarily the Northeast Mountains zone where the low level wind flow was favorable for upslope enhancement. Areas on the periphery of the mountains including the Upper Columbia Basin and the Spokane Area zones received generally 1 to 3 inches of snow from this round of precipitation in this active pattern.
Heavy orographic snow also impacted the Blue Mountains of southeast Washington during this period. The western Columbia basin and the East Slopes of the Cascades zone benefited from a precipitation shadow with largely dry conditions or minor accumulations from scattered snow showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 3:54 AM PST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 12, 3:54 AM PST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
354 AM PST Sun Jan 12 2020
.SYNOPSIS...
Moderate to heavy snow accumulations are expected this afternoon
and evening, mainly above 1500 ft elevation. Cold arctic air
begins to move into the area overnight, with very cold
temperatures expected by Tuesday and Wednesday. More snow is
possible next week, but lighter compared to this weekend.
&&
.DISCUSSION...
Today through Monday: Next storm is moving onto the western WA coast
this morning. A surface low will move over the Cascades this
afternoon and into north central WA. The models are in pretty good
agreement of placement of the low through the afternoon. By this
evening as the arctic air starts to try to push south the models
struggle a bit with where to track the low. It looks to go north
to the WA/Canadian border in the evening, and then gets pushed
south overnight towards Shoshone Co in Idaho.
Some light snow is currently falling across eastern WA and north
ID. Accumulations should be an inch or less with a brief break
early this morning before the isentropic lift and forcing starts
after 7 am.
Snow will start later this morning. Even with some temperatures at
or a few degrees above freezing, dewpoints are low enough to see
snow or a rain/snow mix. The exception to this is portions of the
LC Valley as well as around Vantage. The forecast challenge is
how warm portions of Whitman and Spokane counties get this
afternoon and in turn affects snow totals for this storm. There
could be rain/snow mix across for downtown Spokane and valley as
well as areas to the west of Pullman. The West Plains, south hill,
5 mile area should see all snow. Some of the high resolution
models are showing some stronger bands of snow this afternoon
moving from the Palouse northeast into Spokane, Benewah, Kootenai
and Bonner counties.
Will keep all winter weather highlights going and put a mention of
locally higher snow amounts in stronger snow bands that develop.
The heaviest snow will fall along the Cascade crest as well as
northeast WA and the northern ID Panhandle. Some of the valleys in
NE WA/N ID could see 5 to 8 inches with higher amounts in the
mountains.
In addition to the snow today we will see an increase in southerly
winds. (hence the difficulty with temperatures) The winds will
likely be strong enough to create some blowing snow. The main
area of concern is along the Highway 2 corridor from the
Waterville Plateau into the West Plains and along the Highway 195
corridor from Spokane to Pullman. Then this evening it will
continue across portions of Spokane, Whitman and Adams counties.
The arctic air will begin to filter into the Okanogan Valley
overnight. Though their snow will have ended, there will be a
threat of blowing or drifting snow with northerly winds 10 to 20
mph with gusts to 30 mph. As the cold air starts to move in from
the north our low temps tonight across the northern counties along
the Canadian border will be in the single digits to teens.
Further south (mainly south of I90) lows will be in the low 20s.
Monday snow will continue across the ID Panhandle and portions of
SE WA as well as the Cascade crest. The rest of the forecast area
has a chance to see some sun breaks as drier air moves in. We will
see a drop in temps of about 10-20 degrees compared to Sunday. The
winds will continue down the Okanogan Valley. /Nisbet
Monday night through Wednesday: The cold air intrusion of air from
north looks to have the greatest impact in terms of single digit and
possibly negative temps during this time interval, so it isn't a
very long period of cold temps. So while models have been consistent
with the dates of this cold snap (Tue/Wed) they have been backing
off on how extreme it will be. A number of model solutions from last
week suggested highs in the negative single digits with numerous
lows in the negative teens. Latest guidance is not as extreme with
lows in the single digits above zero and limiting the coldest air
more or less north of I-90. Despite this pattern keeping the jet
stream positioned well to the south of Eastern Washington and North
Idaho the flow remains quite zonal and cluttered with hints of minor
disturbances moving in the west to east flow that could potentially
produce snow with orographically favored areas continuing to hold
onto moderate pops. The expectation is that with snow levels at
valley and lowland floors snowfall will accumulate but amounts
generated will be smaller in comparison to what we have and continue
to accumulate this current weekend. Increased northerly winds
associated with this cold air filtering down near the surface at low
levels will make for brisk conditions.
Wednesday night through Saturday: Pattern again shows a transition
as a deep and intense low pressure system with a well maintained
moisture feed into it moves into the region as early as Wednesday
night and overruns the cold air that has expected to be left in place
earlier in the workweek. The result will be substantial snowfall but
coupled with a warming trend Wednesday night and Thursday. The
frontal zone associated with the low pressure system moves through
the region and allows for a considerably cold and conditionally
unstable airmass to take residence over the area later Thursday and
lingers over the area on into part of Friday. The region is quite
cluttered with disturbances nested in this cold conditionally
unstable trof so pops remain in place for what could be prolonged
intervals of convective snow showers, some of which could be intense
and for prolonged intervals. A few deterministic models suggest
after some brief shortwave ridging late in the day Friday yet
another low pressure system with a well maintained moisture feed and
a warm southerly component to the low level flow sweeps through the
region allowing for more snowfall but with perhaps a slight rise in
snow levels and lowland temps to allow for an introduction of a
transition to rain at low levels while the windy conditions brought
about by the passage may produce some blowing snow at higher
mountain elevations. /Pelatti
&&
.AVIATION...
12Z TAFS: Bands of snow will increase with the arrival of our
next compact low. At this time, it looks like the heaviest
precipitation rates will occur after 20z as the surface low
emerges east of the Cascades. Moderate to heavy snow
accumulations are expected during the afternoon and early evening
at KGEG/KCOE with lower confidence for KPUW. Little to no snow
accumulation is expected for KEAT/KMWH/KLWS. Winds are expected
so shift Sunday evening from S-SE to W-SW and locally gusty as a
cold front tracks across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 18 22 11 18 7 / 100 80 20 30 30 20
Coeur d'Alene 35 20 22 13 20 9 / 100 90 50 40 50 20
Pullman 36 23 26 18 23 14 / 100 90 40 60 50 20
Lewiston 42 28 34 25 31 20 / 90 60 30 50 40 20
Colville 35 12 19 4 17 0 / 100 80 20 10 20 10
Sandpoint 33 17 20 10 18 6 / 100 100 80 30 60 40
Kellogg 33 22 24 15 21 13 / 100 100 90 60 70 50
Moses Lake 42 20 24 13 22 10 / 60 10 0 30 10 10
Wenatchee 38 19 23 13 21 9 / 70 20 10 20 10 10
Omak 33 9 13 5 13 4 / 80 40 0 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 7 AM this morning to 10 AM PST Monday
for Northern Panhandle.
Winter Weather Advisory from 7 AM this morning to 4 AM PST
Monday for Lewis and Southern Nez Perce Counties.
Winter Storm Warning from 7 AM this morning to 4 AM PST Monday
for Coeur d'Alene Area-Idaho Palouse.
Winter Storm Warning from 7 AM this morning to 10 AM PST Monday
for Central Panhandle Mountains.
WA...Winter Storm Warning until 4 PM PST this afternoon for the
cascade crest including highway 2 between coles corner and
stevens pass for East Slopes Northern Cascades.
Winter Storm Warning from 7 AM this morning to 4 AM PST Monday
for Northeast Mountains.
Winter Weather Advisory from 7 AM this morning to 4 AM PST
Monday for Okanogan Highlands-Okanogan Valley.
Winter Weather Advisory from 7 AM this morning to 4 AM PST
Monday for the highway 2 corridor across the upper columbia
basin for Upper Columbia Basin.
Winter Storm Warning from 7 AM this morning to 10 AM PST Monday
for Northeast Blue Mountains.
Winter Weather Advisory from 7 AM this morning to 4 AM PST
Monday for Spokane Area-Washington Palouse.
&&Hazardous weather outlook, Jan 11, 3:30 PM PST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
330 PM PST Sat Jan 11 2020
IDZ001>004-WAZ033-036>038-042-122330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
330 PM PST Sat Jan 11 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Light snow amounts are expected across the Idaho Panhandle tonight
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A winter storm will move in on Sunday. Heavy snow is expected
across the mountains with moderate to heavy snow in the valleys.
Much colder temperatures will begin Monday and continue through
the week.
WAZ034-035-041-043-044-122330-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
330 PM PST Sat Jan 11 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A winter storm will move in on Sunday. Light snow accumulations
of 1-3 inches possible. Much colder temperatures will begin Monday
and continue through the week.
IDZ026-027-WAZ031-032-122330-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
330 PM PST Sat Jan 11 2020
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Light snow accumulations are expected across the Blue Mountains
tonight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A winter storm will move in on Sunday. Moderate to heavy snow is
expected across the mountains with light snow in the valleys.
Much colder temperatures will begin Monday and continue through
the week.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Boundary Dam recorded 14.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Chewelah recorded 5.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Colville recorded 11.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Newport recorded 12.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The COOP observer at Northport recorded 6.7 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter at Metaline Falls reported 10.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter 8 miles southeast of Northport reported 11.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A spotter 3 miles north of Loon Lake reported 6.5 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The 49 North Ski Resort reported 24 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Mount Spokane Ski Resort reported 25 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Mountains
- When
- January 12, 5:00 AM PST to January 13, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
An observer near Diamond Lake recorded 7.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Blue Mountains
- When
- January 12, 9:00 AM PST to January 13, 10:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
An observer 6 miles east of Anatone reported 10.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Blue Mountains
- When
- January 12, 9:00 AM PST to January 13, 10:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Public
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The Bluewood Ski Resort reported 31 inches of snow accumulation from this storm.
Heavy Snow, Northeast Blue Mountains
- When
- January 12, 9:00 AM PST to January 13, 10:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Public
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A member of the public in Anatone reported 24.0 inches of snow accumulation from this storm.
Heavy Snow, Northeast Blue Mountains
- When
- January 12, 9:00 AM PST to January 13, 10:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The COOP observer 14 miles south of Asotin recorded 5.0 inches accumulation from this storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, January 12, 20202 deaths · 2 injured · $11,000 · 7 events
- Lakeshore Flood and High Wind in New York, January 12, 2020$420,000 · 60 kt wind · 12 events
- Strong Wind in New York, January 12, 2020$150,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 12, 2020$24,000 · 62 kt wind · 39 events
- Strong Wind in New York, January 12, 2020$41,000 · 27 events
- Ice Storm and Winter Weather in New York, January 12, 2020$95,000 · 5 events
- Strong Wind in Connecticut, January 12, 2020$50,000 · 1 event
- Strong Wind in New Jersey, January 12, 2020$50,000 · 1 event
- Ice Storm and Winter Weather in Vermont, January 12, 2020$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 12, 202023 events
- Heavy Snow in Idaho, January 12 to 13, 202023 events
- Winter Weather in Minnesota, January 12, 20202 injured · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871041, 871042, 871043, 871044, 871045, 871047, 871048, 871050, 871051, 871052, 871054, 871035, 871036, 871040, 871046.